You Ask: How did a pharmacy give my son the wrong prescription?
Las Vegas, NV (KTNV) - Mistakes happen but in one Las Vegas woman's case the mistake meant giving her son the wrong medication. When she couldn't get to the bottom of how the mix up happened, she called Action News to investigate.
"When it happened I was very, very, hurt," said Tammy Jordan.
Tammy Jordan's nine year old son Kyren is an active fourth grader who loves sports. But sometimes he needs medication to help him stay focused. So for the last two years, Kyren has been taking Methylphenidate, a drug used to treat hyperactivity disorder.
"This is a routine medication so I'm in a hurry of course [and] I did not check," said Tammy.
When Tammy picked it up from CVS on Boulder Highway near Tropicana in July 2009 she didn't look twice at the bottle. Kyren took it for about a month, when she started noticing something wasn't right with Kyren.
"I asked why are you bouncing, can you sit. [He said] I don't know I just can't mom, I just can't," explained Tammy.
When Tammy dropped off the medication at his school a couple of weeks later, the school nurse looked at it and immediately called Tammy. She told Tammy the bottle's label said Methadone, not Methylphenidate, what the nurse was used to giving Kyren.
"At first I was in shock because of course I do know what Methadone is for," said Tammy.
Methadone is used to treat drug withdrawal and dependence problems, mostly in Heroin addicts. When Tammy found this out she went back to CVS to talk to the pharmacist.
"He took the bottle and proceeded to peel back the first label. Somehow someone else put another label on top that said Methadone," explained Tammy.
Kyren got off the Methadone cold turkey and Tammy says he went through withdrawal. After he got better Tammy decided to contact CVS again this fall about the mix up.
Risk Management sent Tammy a letter saying the pharmacist "did not adhere to our required workflow procedures."
"I still get the same thing we're going to call you, we're going to investigate," said Tammy.
Tammy wanted to know what those procedures were and when she got the runaround looking for answers she called Action News.
We called CVS who wouldn't go on camera but did email us a statement saying, "The health and safety of our customers is our highest priority and we have offered our sincere apologies to Kyren Lewis' family. When this incident occurred over a year ago, we corrected the prescription and contacted Kyren's doctor as soon as it was brought to our attention. We regret that the family was not satisfied with how this matter was handled in July 2009. After being contacted by Ms. Jordan last month, we re-opened our investigation into the incident to ensure that corrective actions have been taken with our pharmacy staff to prevent a reoccurrence. We have also offered to meet in-person with Ms. Jordan to address her concerns, as well as reimburse any of Kyren's medical expenses incurred from this incident.
CVS/pharmacy utilizes industry leading pharmacy systems and processes designed to enhance the safety of the prescription filling process and errors are a rare occurrence. We recognize that any process involving people is not immune from the possibility of human error or accidental deviation from our procedures, so we remain committed to continually improving quality measures to help ensure our pharmacists fill prescriptions safely and accurately. "
What those actions are, CVS isn't saying. Action News put Tammy in touch with the state's pharmacy board who is now looking into the case.
"There's alot of people out there that don't know. They pick up their regular medication you go home and you [just] take it," said Tammy.
The state Board of Pharmacy says so far this year they have 87 complaints of prescription mix ups. That's anything from the wrong medication to being given too much.
They'll now get in touch with Tammy as well as CVS and try and recreate what happened. If they decide there is a case there, they may call Tammy to be a witness.
Kyren's doctor says he didn't suffer any permanent damage from the mix up.
We want to thank Tammy for calling us about this story. If you have something you'd like us to look into send an email to firstname.lastname@example.org.